Nausea and Vomiting during chemotherapy

Chemotherapy is a vital treatment option for cancer patients, but it is often associated with side effects.  One of the most common and distressing side effects is nausea and vomiting.

Was this helpful?

Thanks for your feedback!

Was this helpful?

Thanks for your feedback!

OVERVIEW:

Back to top

When chemotherapy is the primary cause of nausea and vomiting, it is referred to as chemotherapy-induced nausea and vomiting or CINV.1 Chemotherapy regimens which are especially prone to cause nausea and vomiting will generally include specific strategies to help manage this side effect. These strategies may include taking anti-emetics (medications which specifically relieve nausea) before, during, and after the chemotherapy session.

It is important to note that whilst chemotherapy is a major cause of nausea and vomiting in cancer patients, there can be other causes such as pain medication and complications related to the underlying cancer itself.

This article aims to provide a patient-friendly overview of CINV, offering valuable insights into its management and ways to improve overall well-being during chemotherapy.

CAUSES AND RISK FACTORS

Back to top

Chemotherapy drugs are potent medications specifically designed to target actively dividing cancer cells. Unfortunately, these medications can also stimulate areas in the brain that can induce nausea and vomiting. The severity of CINV varies among individuals and depends on several factors, including the specific chemotherapy regimen, dosage, duration of treatment, patient’s age, underlying medical conditions, and predisposition to nausea and vomiting, previous chemotherapy-induced nausea, and underlying anxiety levels.3 Identifying these risk factors can help healthcare professionals develop personalized strategies for preventing and managing CINV.

SYMPTOMS

Back to top

Nausea and vomiting during chemotherapy can range from mild discomfort to severe, intractable bouts of vomiting. Should vomiting prevent the sufficient intake of fluid, this could lead to dehydration and electrolyte imbalance. Other accompanying symptoms may include loss of appetite, stomach discomfort, and a general feeling of unwellness. It is important to communicate any abnormal symptoms experienced during or after chemotherapy to the healthcare team promptly to ensure appropriate management and relief.

DIAGNOSIS

Back to top

The diagnosis of CINV is primarily based on the patient’s self-reporting of symptoms and the healthcare team’s assessment. As mentioned, nausea and vomiting are very common symptoms and could be caused by factors unrelated to the chemotherapy such as concomitant pain medication or the effects of the underlying cancer itself. Open and honest communication about the frequency, association with chemotherapy cycles, severity, and impact of nausea and vomiting is crucial in guiding treatment decisions.4 Healthcare professionals may use standardized assessment tools to evaluate the extent of CINV and its impact on wellbeing and daily life. This collaborative approach helps tailor the treatment plan to meet the individual patient’s needs.

TREATMENT

Back to top

Numerous treatment options are available to effectively manage CINV and improve the quality of life during chemotherapy. Antiemetic medications, which are specific drugs used to treat nausea and vomiting, are commonly prescribed before, during, and after chemotherapy.4 These can include single agents or a combination of medications from different drug classes to help gain control of this distressing side effect. Most commonly, medications such as prochlorperazine, metoclopramide, and serotonin antagonists (e.g., ondansetron) are used. In complicated cases, additional medications from other classes that exhibit anti-emetic effects may be used to achieve control. If anxiety is a precipitating factor, a short course of benzodiazepines (e.g., alprazolam) may add value.

The choice of medication depends on the specific chemotherapy regimen and the patient’s overall health and underlying medical conditions. Additional supportive measures, such as psychotherapy and relaxation techniques, can be added to pharmacological interventions to provide relief. It could be useful to consult with a dietitian to guide patients to make informed and good choices of diet during chemotherapy sessions.

PREVENTION AND LIFESTYLE CHANGES

Back to top

Prevention is crucial in managing CINV and minimizing its impact. Here are some lifestyle changes and self-care strategies that may help:

  1. Stay hydrated: Sip fluids regularly and opt for cold or room temperature drinks, as they may be better tolerated.
  2. Eat small, frequent meals: Consume light, easily digestible meals and snacks throughout the day, and avoid large, heavy meals.
  3. Choose bland foods: Opt for bland, non-greasy foods like toast, crackers, rice, and boiled potatoes. Avoid spicy, fatty, or strong-smelling foods.
  4. Identify triggers: Pay attention to specific odors, tastes, or activities that may trigger nausea and vomiting, and try to avoid or minimize exposure to them.
  5. Rest and manage stress: Prioritize rest and engage in activities that promote relaxation and reduce stress, such as deep breathing exercises, meditation, or gentle yoga.
  6. Communicate with your healthcare team: Inform your healthcare team promptly about any changes in symptoms or if medications are not providing sufficient relief.

In conclusion, nausea and vomiting are common side effects of chemotherapy that can significantly impact a patient’s quality of life. By understanding the causes, symptoms, and risk factors associated with CINV, patients can work closely with their healthcare team to develop personalized treatment plans. Effective management of CINV involves a combination of medications, supportive care measures, and lifestyle changes. Open communication and proactive self-care strategies play a vital role in alleviating symptoms and improving overall well-being during chemotherapy.




This referenced content has been reviewed by Dr Cilliers, who is a qualified medical doctor with extensive experience in the private healthcare sector of South Africa, particularly in the disciplines of emergency medicine, general practice, geriatrics, healthcare leadership, sub-acute care and physical rehabilitation.

  1. National Cancer Institute. (2021). Nausea and Vomiting. Retrieved from https://www.cancer.gov/about-cancer/treatment/side-effects/nausea
  2. American Cancer Society. (2022). Nausea and Vomiting Caused by Cancer Treatment. Retrieved from https://www.cancer.org/treatment/treatments-and-side-effects/physical-side-effects/nausea-and-vomiting.html
  3. Molassiotis, A., et al. (2017). The effect of control of chemotherapy-induced nausea and vomiting on quality of life and treatment outcomes in patients with advanced breast cancer. Supportive Care in Cancer, 25(6), 1687-1694.
  4. Jordan, K., et al. (2016). Antiemetic prophylaxis and therapy: American Society of Clinical Oncology clinical practice guideline update. Journal of Clinical Oncology, 34(4), 381-386.
  5. National Comprehensive Cancer Network. (2022). NCCN Clinical Practice Guidelines in Oncology: Antiemesis. Retrieved from https://www.nccn.org/professionals/physician_gls/pdf/antiemesis.pdf

Was this helpful?

Thanks for your feedback!

For more health information

Click on the body area you want to know more about. Select a related health topic from the menu

Select a body area
Head
Chest
Abdomen
Pelvis
Legs
Feet
Mental Health
Skin
General
Infant Health
Restlessness and Teething in Babies
Restlessness and Teething in Babies
Although deemed as ‘normal’, teething may be accompanied by a fever, irritability, diarrhoea and poor sleep; amongst other things. Was this ....
Flu
Flu
There has been a steady increase in the number of flu cases reported recently. This is unusual because the flu season usually runs from March to ....
Diarrhoea
Diarrhoea
When is a runny tummy actually diarrhoea, and when to use an ....
Sinus
Sinus
Sinuses are spaces in the bones of your cheeks, your forehead and your ....